Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Birmingham, AL

April 5, 2012Chilton County, Coosa County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2012, 7:14 PM CDT for Chilton County, Coosa County, Shelby County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 7:14 PM CDT (00:14 UTC)
Expired
Apr 5, 2012, 7:46 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chilton County, AL, Coosa County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 7:14 PM CDTHAIL 1Jemison, ALQUARTER HAIL AND WINDS ESTIMATED AT 60 MPH NEAR INTERSTATE 65 AT EXIT 219.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:14 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KBMX 060014
SVRBMX
ALC021-037-117-060100-
/O.NEW.KBMX.SV.W.0107.120406T0014Z-120406T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHILTON COUNTY IN ALABAMA...
  WESTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  SOUTH CENTRAL SHELBY COUNTY IN ALABAMA...

* UNTIL 800 PM CDT

* AT 714 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM COLUMBIANA TO JEMISON...AND MOVING EAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLANTON...WEOGUFKA...UNION GROVE...THORSBY...BLUE SPRINGS...GAP OF
  THE MOUNTAIN...MARBLE VALLEY AND LAY LAKE DAM.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 208 THROUGH 219...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3285 8686 3311 8671 3312 8648 3312 8647
      3310 8648 3310 8628 3275 8630 3275 8631
      3277 8633 3275 8634
TIME...MOT...LOC 0014Z 287DEG 31KT 3312 8659 3297 8672

$$

75
2 follow-up statements
317 
WWUS54 KBMX 060035
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT THU APR 5 2012

ALC021-117-060045-
/O.CAN.KBMX.SV.W.0107.000000T0000Z-120406T0100Z/
CHILTON AL-SHELBY AL-
735 PM CDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHELBY AND
NORTHERN CHILTON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3297 8629 3296 8652 3299 8651 3301 8652
      3306 8652 3306 8651 3309 8651 3310 8649
      3310 8629 3309 8628
TIME...MOT...LOC 0035Z 274DEG 33KT 3313 8642 3297 8645

$$

ALC037-060100-
/O.CON.KBMX.SV.W.0107.000000T0000Z-120406T0100Z/
COOSA AL-
735 PM CDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COOSA COUNTY UNTIL 800 PM CDT...

AT 734 PM CDT...A ***YOU FORGOT TO SELECT A DEFAULT OPTION*** 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TALLADEGA SPRINGS TO
LAY LAKE DAM...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WEOGUFKA...STRICKLAND CROSSROADS AND UNITY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3297 8629 3296 8652 3299 8651 3301 8652
      3306 8652 3306 8651 3309 8651 3310 8649
      3310 8629 3309 8628
TIME...MOT...LOC 0035Z 274DEG 33KT 3313 8642 3297 8645

$$
458 
WWUS54 KBMX 060046
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 PM CDT THU APR 5 2012

ALC037-060056-
/O.CAN.KBMX.SV.W.0107.000000T0000Z-120406T0100Z/
COOSA AL-
746 PM CDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COOSA COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3297 8629 3296 8652 3299 8651 3301 8652
      3306 8652 3306 8651 3309 8651 3310 8649
      3310 8629 3309 8628
TIME...MOT...LOC 0046Z 274DEG 33KT 3312 8630 3296 8633

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:06 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 5, 7:06 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT THU APR 5 2012

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
00Z TAF DISCUSSION.

MAIN UPDATES FOR THIS PACKAGE WILL BE CONTINUED TIMING FOR SECOND
ROUND OF STORMS WITH LINE OF TSRA THAT IS MOVING ACROSS I65
CORRIDOR EASTWARD AS WE SPEAK. STORMS SHOULD BE OUT OF ALABAMA
BEFORE MIDNIGHT. GUSTY WINDS AND HAIL ARE POSSIBLE IN THE STRONGER
STORMS. VFR DURING THE DAY ON THURSDAY IN THE WAKE OF THE UPPER LOW.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 100 PM CDT THU APR 5 2012/

UPDATE...
FORECAST UPDATE.

DISCUSSION...

UPDATING FORECAST TO REMOVE A FEW MORE WARNINGS FROM
WATCH...BIBB...PERRY AND MARENGO. OUT SHORTLY.

PREV DISCUSSION... /ISSUED 1227 PM CDT THU APR 5 2012/

DISCUSSION...

MCS/SQUALL LINE CONTINUES TO MOVE ACROSS CENTRAL ALABAMA AND
SHOULD BE NEAR THE GEORGIA STATE LINE BETWEEN 3 TO 4 PM. SURFACE
HEATING AHEAD OF THE LINE SHOULD ALLOW IT STORMS TO CONTINUE TO BE
STRONG TO SEVERE AT TIMES. REMOVED SEVERAL COUNTIES FROM THE
WESTERN PART OF THE WATCH AS THE THREAT FOR THE NEXT FEW HOURS HAS
ENDED. ADDED COUNTIES IN THE EAST AS THE LINE IS EXPECTED TO
MAINTAIN INTENSITY ACROSS THE STATE.

ADDITIONAL DEVELOPMENT IS CURRENTLY TAKING PLACE NEAR THE UPPER
LOW IN NORTHWEST MISSISSIPPI ALONG THE COLD FRONT. MID LEVEL DRY
SLOT AND CLEARING IS WORKING IN TO THE WESTERN PART OF ALABAMA AND
WILL ALLOW FOR SURFACE HEATING IN THE WAKE OF THE MCS. EXPECT
ISOLATED STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE NORTHWEST
PART OF THE AREA LATE THIS AFTERNOON AND SPREAD SOUTHEASTWARD
ACROSS THE FORECAST AREA IN ASSOCIATION WITH THE COLD CORE UPPER
LOW. HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS AS 500 MB
TEMPS OF -17 TO -19 C MOVE OVER THE NORTHERN HALF OF THE STATE.
THESE STORMS MAY LAST UNTIL A FEW HOURS AFTER SUNSET BEFORE
WEAKENING.

DID NOT UPDATE MUCH OF THE FORECAST BEYOND THE TONIGHT PERIOD DUE
TO ONGOING WEATHER. A GLANCE AT THE 12Z GFS SHOWS NO MAJOR CHANGES
ARE NECESSARY FOR THE EXTENDED AS COOLER AND DRIER NORTHWEST FLOW
CONTINUES INTO NEXT WEEK.

GRANTHAM/87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  71  46  74  48 /  60  10   0   0   0
ANNISTON    52  72  47  74  49 /  60  10   0   0   0
BIRMINGHAM  49  73  49  74  51 /  60  10   0   0   0
TUSCALOOSA  51  74  49  76  50 /  60   0   0   0   0
CALERA      50  71  51  75  51 /  60  10   0   0   0
AUBURN      55  71  48  73  47 /  40  10   0   0   0
MONTGOMERY  54  76  51  76  50 /  40  10   0   0   0
TROY        55  75  50  74  48 /  20  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/87
Hazardous weather outlook, Apr 5, 4:08 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT THU APR 5 2012

ALZ011>015-017>050-062100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
408 PM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT FOR ALL OF
CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...ALONG WITH A
SECONDARY THREAT OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE
THREAT OF TORNADOES CONTINUES TO BE MINIMAL. THE SEVERE WEATHER
THREAT SHOULD COME TO AN END FOR ALL OF CENTRAL ALABAMA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH MIDNIGHT.

08/MNK

In the hours before

Special weather statement, Apr 5, 6:25 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT THU APR 5 2012

ALZ034-060030-
BIBB AL-
625 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 730 PM CDT...

AT 625 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA NATIONAL FOREST...OR 7 MILES SOUTHEAST OF
CENTREVILLE...MOVING EAST AT 35 MPH. ADDITIONAL WIND GUSTS WILL MOVE
INTO NORTHWESTERN BIBB COUNTY FROM THUNDERSTORM OUTFLOWS TO THE
NORTH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAWLEY...
  ASHBY...
  BRIERFIELD IRONWORKS PARK...
  SIX MILE...
  MARVEL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3301 8732 3312 8729 3313 8720 3320 8720
      3322 8717 3324 8713 3322 8711 3325 8708
      3325 8703 3317 8702 3316 8697 3310 8697
      3305 8688 3284 8688 3283 8731 3287 8732
      3288 8742 3300 8742
TIME...MOT...LOC 2325Z 262DEG 32KT 3292 8701

75
Special weather statement, Apr 5, 6:28 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT THU APR 5 2012

ALZ025-060015-
SHELBY AL-
628 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 715 PM CDT...

AT 628 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFIELD TO BEVILLE LOCK
AND DAM...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HELENA...
  PELHAM...
  ALABASTER...
  MONTEVALLO...
  CHELSEA...

&&

LAT...LON 3347 8638 3344 8638 3308 8669 3310 8697
      3316 8697 3317 8702 3324 8703 3327 8694
      3333 8688 3333 8684 3336 8682 3337 8678
      3341 8675 3342 8672 3347 8667 3347 8661
      3351 8657
TIME...MOT...LOC 2328Z 276DEG 37KT 3349 8690 3319 8723

75
Local storm report, Apr 5, 6:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             FULTONDALE              33.62N 86.80W
04/05/2012  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 5, 6:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             FULTONDALE              33.62N 86.80W
04/05/2012  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 5, 6:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             ALABASTER               33.25N 86.82W
04/05/2012  M1.00 INCH       SHELBY             AL   AMATEUR RADIO

&&

MBAER
Local storm report, Apr 5, 7:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             N CALERA                33.10N 86.75W
04/05/2012  M0.50 INCH       SHELBY             AL   NWS EMPLOYEE

            NWS BMX

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:17 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Montgomery43 min
Apr 5, 7:20 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega40 min
Apr 5, 7:52 PM CDTSpecial Weather StatementBMXClay, Talladega38 min
Apr 5, 7:58 PM CDTSpecial Weather StatementBMXElmore, Lee, Macon62 min
Apr 5, 9:00 PM CDTSpecial Weather StatementBMXDeKalb45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.